Excessive Heat, Pawnee
- When
- August 5, 11:00 AM CST to 7:00 PM CST
- Where
- Pawnee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.317, -96.699 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere developed over the southern United States during early August. Unseasonably hot afternoon temperatures near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of eastern Oklahoma on the 5th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere developed over the southern United States during early August. Unseasonably hot afternoon temperatures near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across portions of eastern Oklahoma on the 5th. At least four people were treated for heat-related illness in Tulsa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 10:05 AM CST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1105 AM CDT Fri Aug 5 2022
...New SHORT TERM...
.SHORT TERM...
(The rest of today )
Issued at 1105 AM CDT Fri Aug 5 2022
At mid morning...mostly sunny to partly cloudy skies were common
across the CWA as the upper level ridge of high pressure continued
to expand eastward across the region. Dewpoints in the 70s were
aiding heat index values already in the mid 90s to around 100
deg.
Through this afternoon...hot and humid conditions are expected
across the CWA with the expansion of the ridge and upper 60/70+
dewpoints continuing. These conditions will allow for high temps
in the mid 90s to around 102 deg and heat index values in the 100
to 109 deg range. Thus...will continue with ongoing Heat Advisory
for most of Eastern Oklahoma and also West Central Arkansas this
afternoon.
With far Eastern Oklahoma and Western Arkansas being more on the
eastern periphery of the high pressure center...slight chances for
afternoon showers and thunderstorms remain possible today over
these locations. Moderate/steep mid level lapse rates could aid in
gusty downburst winds being the primary threat within the
stronger storms that may develop. Any development that can
initiate should begin to weaken after sunset with the loss of
daytime heating.
For the morning update...have added minor tweaks to hourly
temp/dewpoint/sky grids to account for latest trends and
observations. Otherwise...ongoing forecast package seems to be
handling well at this time.
&&
.LONG TERM...
(Tonight through Thursday)
Issued at 218 AM CDT Fri Aug 5 2022
Mid level moisture in place over eastern portions of the forecast
area could yield some spotty high-based convection late tonight
into early Saturday. Otherwise, a hot and dry weekend is in store
with the mid-level ridge nearby. Heat headlines will likely be
needed for portions of the area again on Saturday.
A front is expected to push into the region next week, with the
00Z models trending slower with the southward progression.
Nevertheless, a plume of higher deep layer moisture in the
vicinity of the front will increase cloud cover and rain/storm
chances. Will leave PoPs in the chance range until the details can
become better defined. Highs will back off some next week, and
there could be a day in there where temps could be held down below
what is forecast by cloud cover and rain.
The H5 rebuilds overhead toward the end of next week, so expect a
return to hot and dry weather.
Lacy
&&
.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Fri Aug 5 2022
VFR conditions are expected through the period with some mid to
high clouds throughout the day. A few isolated storms could affect
western Arkansas sites this afternoon, but confidence is below
mentionable in the TAFs at this point.
Bowlan
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 100 80 99 80 / 10 10 0 0
FSM 99 77 97 77 / 20 20 10 0
MLC 101 77 98 77 / 10 10 0 0
BVO 101 76 100 74 / 10 10 0 0
FYV 95 72 94 71 / 20 20 20 0
BYV 95 74 94 74 / 20 20 20 0
MKO 98 76 95 75 / 10 10 10 0
MIO 98 76 97 75 / 20 10 10 0
F10 102 77 99 76 / 10 10 0 0
HHW 99 74 96 75 / 10 10 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>068-
070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
&&
SHORT TERM...20
LONG TERM....30
AVIATION...04Hazardous Weather Outlook National Weather Service Tulsa OK 424 AM CDT Fri Aug 5 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-060930- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 424 AM CDT Fri Aug 5 2022 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Mainly the terrain of western Arkansas. ONSET...This Afternoon. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma; West-Central Arkansas. ONSET...This Afternoon. DISCUSSION... Heat and humidity this afternoon will reach dangerous levels, with heat indices between 105 and 110 expected. Isolated afternoon storms, primarily over the terrain of western Arkansas, could bring some relief from the heat locally. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...High Fire Weather...High Wind and Dangerous Heat Potential. SUNDAY...Dangerous Heat Potential. MONDAY thu WEDNESDAY...Thunderstorm Potential. THURSDAY...No Hazards. EXTENDED DISCUSSION... Dangerous heat and humidity will continue thru the weekend before some relief arrives next week. Stronger winds on Saturday will raise fire weather concerns for areas that have missed out on recent rains. Shower and storm chances increase next week in association with a weak front. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
14 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048666, 1048667, 1048668, 1048669, 1048670, 1048671, 1048672, 1048673, 1048674, 1048675, 1048676, 1048678, 1048679, 1048680.